|By: Paul S. Cilwa||Viewed: 4/5/2020
|Topics/Keywords: #Humor #Medicine #HealthCare #HealthInsurance.Benecar||Page Views: 1858|
|I just got out of the hospital where I spent the night with, as it turns out, some weird kind of pneumonia. And they tried, but they'll never convince me this had nothing to do with the medication my doctor just changed.|
I just got out of the hospital where I spent the night with, as it turns out, some weird kind of pneumonia. And they tried, but they'll never convince me this had nothing to do with the medication my doctor just changed.
I have two major medical issues, both of which are supposed to be "controlled". (Have you noticed that in the past 60 years, there have been many treatments developed for diseases, but no cures? Has it occurred to anyone that a cure results in a one-time payment to Big Pharma, but lifelong treatments result in continuing and enormous profits? Does anyone really think this is just a convenient coincidence?) Anyway, the conditions are high blood pressure, and high blood sugar (also known as diabetes). The high blood sugar comes from years of eating a typical American diet of processed foods. The high blood pressure comes from receiving medical bills for the high blood sugar.
Type 1 diabetes is the result of the body's simply not producing enough insulin. It is treated by receiving insulin injections.
I have Type 2, which is the result of the body's making enough insulin, but not responding to it. This is often treatable by taking a medicine called Metformin. However, like all allopathic medicines, Metformin has side effects; in my case, the side effect is to reduce my ability to absorb Vitamin B12. So I have to take B12 supplements.
For my high blood pressure, I have for years taken two prescriptions. The first is Propranolol (generic name for Indirol). That keeps my blood pressure almost down to normal. To get those last few BP points down, my doctor added hydrochlorothiazide. In addition to lowering blood pressure a bit, hydrochlorothiazide (HCT) also acts as a mild diuretic. I never minded this, because, before I was diagnosed with high blood pressure, I several times experienced severe swelling of my ankles. That pretty much stopped happened once I started taking the HCT.
However, HCT also has a side effect. It makes it difficult for the body to absorb potassium, an essential element. And so I was also prescribed a potassium supplement.
This is a typical technique of allopathic medicine, which is a technical term for "playing Whack-A-Mole with symptoms". Fix problem A, and when the fix produces problem B, fix that; and when that fix produces problem C, fix that. The idea is that the patient will die of old age before they run out of letters.
Anyway, since the potassium supplement wasn't working, my doctor decided to take me off the HCT and replace it with Benicar. This was his second try at replacing the HCT with something. The first time, he tried Benazapril. Or rather, he had me try it. It was very expensive and my insurance wouldn't cover it. I took it for about two weeks before discovering that it made me itch severely, and also made my gums bleed. Not just when I was brushing my teeth, but when I was using my mouth for anything, like eating or talking. So I had to stop taking it, and am now stuck with a ¾-filled vial of Benazapril which I can't use, can't legally sell, and can't bring myself to throw out because it cost me an amount roughly equivalent to a week-long ocean cruise.
Of course, this is now the 21st century so I can look up medicines in Wikipedia and read the list of side effects. Sure enough, Benazapril can cause severe itching and bleeding of gums. The problem is, those items are on a list as long almost as long as the list of Bush Administration war crimes. You never know which side effect will hit you. So the doctor has you "try" the medicine.
Okay, so the Benazapril didn't work. So now the doc has me taking Benicar, and I took it (instead of the HCT) for about five days. (At least this experiment didn't cost me since the doctor had a couple of sample bottles he could give me.)
Almost immediately I started retaining water. My ankles and fingers swelled. But I was told, when asked, this couldn't be the result of discontinuing the HCT since hydrochlorothiazide is only a mild diuretic.
Yesterday morning, this had gotten bad enough that I decided I would call the doctor's office again and complain loudly. I hate to go there because my insurance has already run out for doctor appointments this year, and he charges about $100 per 15-minute visit. But I saw little choice. By yesterday afternoon, I had developed a serious headache, and left early to go there. But by the time I got to my car in the parking lot, I could hardly breathe. Literally, I felt like I was having an asthma attack (and I don't have asthma). I realized that, if I went to the doctor's office they would just send me to the emergency room anyway. So I went home, calling Michael on the way to meet me in the car. Bless his heart, he freaked out and made me stay on the phone the rest of the way home, which was probably less safe than my hanging up and driving.
He hopped into the driver's seat as I moved to the passenger side and we drove the two miles to Mountain Vista Medical Center, the band-new hospital known for being populated by all the medical personnel Banner Hospitals laid off when they realized that people would pay just as much for waiting nine hours to be seen as they would for waiting five.
I was still gasping for air when we arrived; but no one else was in the emergency room waiting area, and I was taken to a bed within five minutes. When I mentioned I had serious edema (swelling), the nurse said, "Yes, I can see that in your face."
Michael immediately helped by saying, "No, he always looks like that."
Within fifteen minutes, I had been connected to an I.V. and given three medications: A serious diuretic to get rid of the excess water, morphine for the headache, and an anti-nausea to make up for the fact that hospitals make most people nauseated.
I proceeded to pee three one-gallon jugfuls in between being X-rayed and CAT scanned.
Finally, the emergency room doctor informed me that I had pneumonia and they would be keeping me overnight.
But actually getting into a room took a little while. By now I was breathing easier and in fact I was starving, but the kitchen was already closed. So my daughter Jenny (who arrived to substitute for Michael since Michael had a massage client at home) got me a couple of sandwiches from a machine. Surprisingly, they were really good. Unless thinking so is a side effect of the morphine.
The room was very pretty. Yes, it was painted green, but a darker shade than that awful sea foam green that used to be de rigueur in hospitals of years past. It was also a private room. On previous hospital stays, they always used to put me in a room with some sick old guy so I could help watch him. I remember one fellow who decided to get up to pee in the middle of the night. Unfortunately, he forgot he had an I.V. inserted in his arm, which came out as he lurched out of his bed. Blood began spurting over the room, which he then slipped on and landed on his butt, at which point he then urinated anyway. Of course, I jumped out of bed to help him, slipping on the blood and urine myself.
So I'm generally happier to have a room to myself.
They pumped me full of an antibiotic overnight, and by morning I felt fine. Nevertheless they kept checking my blood sugar level, and since it was high gave me insulin shots. Thing is—they never asked what kind of diabetes I had; and in Type 2 diabetes, the body doesn't respond to insulin. So my blood sugar level remained high. And to add insult to injury, my hospital "diabetic" breakfast was based on principles at least twenty years old; I was served a pancake (white flour) and syrup sweetened with Aspartame.
Anyway, they released me, after insisting that my pneumonia couldn't possibly be connected to my change of medicines.
But pneumonia means "water in the lungs". It's usually due to an infection, but not always. I had no fever and no elevated white blood count, so there was no evidence of an infection. I had stopped taking a diuretic, albeit a mild one, and immediately started retaining water, and it had gotten into my lungs. And even if I did have an infection, it turns out "upper respiratory infections" are a side effect of…Benicar!
And on the way out, I was informed that my insurance "only" covers $1000 a day of a hospital stay. I still owed them…$5000.
Yeah, our health care system is perfect just as it is.
If you suffered worse than I did from Benecar, there's a class-action suit you can join.